Category: Critical Care
Keywords: PRES, hypertensive crisis, seizures, visual loss, ecclampsia, hypertensive emergency, cyclopsporine, tacrolimus (PubMed Search)
Posterior reversible encephalopathy syndrome (PRES) is a syndrome of visual loss, headache, altered mental status, and seizures, typically with severe hypertension. PRES usually occurs with hypertensive encephalopathy or ecclampsia, although cyclosporin and tacrolimus use have been implicated.
PRES is due to a combination of endothelial damage, impaired auto-regulation and increased cerebral perfusion pressure. Classic CT and MRI findings are parietal-occipital, cerebellar, or brainstem cortical and subcortical edema.
Early recognition and symptomatic treatment is key; IV anti-hypertensives (hypertensive encephalopathy), anti-epileptics (seizures), IV magnesium and emergent delivery (ecclampsia), and discontinuing offending medications (cyclosporin and tacrolimus).
With treatment, partial to complete recovery is normal, although residual neurological and visual deficits may persist.
Pula, J. Posterior reversible encephalopathy syndrome. Current Opinion in Ophthalmology. 2008 vol. 19 (6) pp. 479-84